Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 253, NWS Dodge City, KS

July 10, 1998Lane County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 10, 1998, 6:49 PM CDT for Lane County, Kansas. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 10, 1998, 6:49 PM CDT (23:49 UTC)
Expired
Jul 10, 1998, 7:35 PM CDT
In force
46 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Lane County, KS

The radar

The Dodge City radar (KDDC), 91 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 7:12 PM CDTThunderstorm Wind 52Dighton, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The text

As transmitted, in the capitals the NWS used until 2016.

649 
WUUS1 KDDC 102348 RRA
SVRDDC
KSC101-110035-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
649 PM CDT FRI JUL 10 1998

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LANE COUNTY IN WEST CENTRAL KANSAS

* UNTIL 735 PM CDT

* AT 647 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 14 MILES SOUTH OF DIGHTON MOVING NORTHEAST AT 25 MPH.

* SOME LOCATIONS AFFECTED
  DIGHTON                      BY 710 PM CDT
  ALAMOTA                      BY 715 PM CDT

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY
FROM WINDOWS.

CICCONE/MCAVOY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 3:15 PM CDT, 3 hours 34 minutes earlier.

Area forecast discussion, Jul 10, 3:15 PM CDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION...CORRECTION...
NATIONAL WEATHER SERVICE DODGE CITY KS
315 PM CDT FRI JUL 10 1998

...FORECAST CHALLENGE IS POPS AND PCPN AMOUNTS...

18Z SFC ANALYSIS INDICATED WARM FRONT FROM JUST SOUTH OF LAA EAST TO
JUST N OF DDC AND P28. AREA OF SHRA/TSRA HAS BROKEN OUT JUST NORTH OF
FRONT IN EXTREME EASTERN CWA IN CONJUCTION WITH S/W DEPICTED ON WATER
VAPOR LOOP ACROSS NORTH-CENTRAL KANSAS. FRONT HAS BEEN SLOWLY MOVING
NORTH THE LAST FEW HOURS BUT BELIEVE AS CONVECTION INCREASES IN
COVERAGE THIS EVENING WITH APPROACH OF NEXT S/W ACROSS CENTRAL COLORADO
THAT FRONT WILL STALL AND THEN BEGIN TO MOVE SOUTH AS COMPLEX FORMS
ACROSS WEST-CENTRAL KANSAS TONIGHT. WITH FRONT FURTHER SOUTH THAN
YESTERDAY AT THIS TIME ALONG WITH A MORE SOUTHERLY TRACK OF S/W ACROSS
NORTH-CENTRAL KS TONIGHT AS OPPOSED TO NORTHERN KS HEAVIEST RAIN SHOULD
FALL FURTHER SOUTH TONIGHT ACROSS MY CENTRAL AND NORTHERN COUNTIES FROM
STAFFORD TO DDC AND NORTH TO WAKEENEY WITH LOCAL 2-4 INCH AMOUNTS NOT
OUT OF QUESTION. WILL GO CAT TO LIKELY POPS TONIGHT TSRA WITH
ANTICIPATION OF COMPLEX WITH HIGHEST POPS ACROSS NORTH CLOSET TO TRACK
OF S/W AND JUST NORTH OF BOUNDARY. WILL ISSUE FFA FOR TREGO COUNTY
TONIGHT TO ACCOUNT FOR POSSIBLE MAINSTEM FLOODING ON SMOKY HILL AS THIS
REGION AND POINTS WEST HAVE RECEIVED DECENT RAINS THE LAST FEW NIGHTS
AND FFA FOR FOR ELLIS AND TREGO COUNTIES FOR POSSIBLE FLASH FLOODING FOR
LOW FFG VALUES IN THESE COUNTIES WITH EXPECTED RAINS TONIGHT. FOR TEMPS
TONIGHT WILL FOLLOW PERSISTENCE.

ETA/NGM ARE VERY SIMILAR WITH TRACK OF S/W SLOWLY MOVING THROUGH
CENTRAL KANSAS. WILL CARRY POPS SHRA/TSRA INTO TOMORROW AND TOMORROW
NIGHT AS UPSLOPE FLOW ALONG WITH DECENT INSTABILITY WILL PERSIST NORTH
OF FRONT ACROSS CWA AS FRONT CONTINUES TO SAG SOUTH OF REGION.

NEXT MAJOR S/W DUE TO APPROACH FROM WEST LATE SUNDAY AND WITH UPSLOPE
FLOW AND BOUNDARY TO SOUTH WILL KEEP CHC TSRA INTO SUNDAY. FOR TEMPS
WENT BELOW GUIDANCE DURING DAY WITH CLOUDS AND RAINFALL AND PERSISTENCE
AT NIGHT.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY.  OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE TOPZFPDDC.

DDC 068/086 068/089 066 732
GCK 067/086 068/090 066 732
EHA 067/089 067/093 065 622
LBL 068/089 068/092 066 622
HYS 068/083 067/090 065 832
P28 072/088 072/094 070 743

.DDC...FFA KSZ030-031 FOR ELLIS AND TREGO COUNTIES FOR FLASH FLOOD
POTENTIAL AND POSSIBLE FLOODING ON SMOKY HILL RIVER IN TREGO COUNTY.

CICCONE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 5:30 PM CDTSevere Thunderstorm WarningDDCBarber35 min
Jul 10, 6:17 PM CDTSevere Thunderstorm WarningDDCFinney48 min
Jul 10, 6:38 PM CDTSevere Thunderstorm WarningDDCHodgeman47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; radar from the NEXRAD Level II archive.